West Virginia, 2005

Hail and Damaging Wind in West Virginia, August 16, 2005

August 16, 2005 · NWS RLX · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE AUG 16 2005

.SHORT TERM (REST OF TONIGHT)...

THE VORT MAX WILL MOVE ACROSS THE AREA TONIGHT BRINGING SHOWERS AND
STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
01Z WEDNESDAY. GRADUALLY DECREASED POPS FROM LIKELY TO SLIGHTLY
CHANCE THROUGH APPROX 05Z...AND THEN WENT DRY TOWARD 12Z WEDNESDAY
AS WEATHER MOVES SOUTH AND EAST.

WENT A DEGREE OR TWO WARMER THAN MET NUMBERS...WHICH ARE WARMER THAN
MAV...DUE TO CLOUD COVER PREVENTING NIGHTTIME COOLING. EXPECT
ABUNDANT CLOUDINESS THROUGH AROUND MIDNIGHT...THEN CLOUDS WILL
SLOWLY ERODE THROUGH EARLY MORNING. ALSO...EXPECT SOME PATCHY FOG
OVER RIVER VALLEY AND LOW SPOTS ACROSS THE AREA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1253 PM EDT TUE AUG 16 2005)

AVIATION...

A VORT MAX WILL MOVE EAST ACROSS THE AREA ALONG THE STATIONARY FRONT
DESTABILIZING THE LOCAL ATMOSPHERE TO PRODUCE LOCALIZED HEAVY
SHOWERS AND THUNDERSTORMS.

RADAR SHOWS A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS ALONG
THE OHIO AND KENTUCKY BORDER MOVING EAST TOWARD OUR AREA. INCLUDED
THUNDERSTORMS AND LOW CEILINGS AND POOR VISIBILITIES IN HEAVY RAIN
FOR MVFR/IFR CONDITIONS THROUGH 21Z. SHORT PERIODS OF IFR/LIFR
CONDITIONS ARE POSSIBLE AT HTS ALONG THE FAST MOVING THUNDERSTORMS
..BUT OPTED NOT TO INCLUDE THEM ON TAFS DUE TO THEIR SHORT
DURATION.  EXPECT THIS ACTIVITY TO SPREAD EAST WITH FEW SHOWERS
INTENSIFYING INTO THUNDERSTORMS THROUGH EARLY EVENING. ALSO INCLUDED
THUNDERSTORMS AT BKW AS THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE
EASTERN MOUNTAINS. OTHER SITES WILL EXPERIENCE MVFR CONDITIONS FOR
LOW CEILINGS AND VISIBILITIES UNDER RAIN SHOWERS.

SHOWERS AND THUNDERSTORMS INTENSITY SHOULD DECREASE SOME LATER
TONIGHT. HOWEVER...MIST...DRIZZLE...LIGHT RAIN AND THEN FOG COULD
REMAIN AFTER MIDNIGHT OVER MOST SITES FOR MVFR/IFR CONDITIONS
THROUGH EARLY WEDNESDAY MORNING.

MORNING FOG AND STRATUS CU SHOULD LIFT BETWEEN 14-16Z FOR VFR
CONDITIONS BY EARLY WEDNESDAY AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 1217 PM EDT TUE AUG 16 2005)

SHORT TERM (REST OF TONIGHT)...

INCREASED POPS MAINLY ACROSS THE NORTH PER RADAR AND SATELLITE
TREND...KEEPING LIKELYS ELSEWHERE. SHOWERS WILL MOVE OVER THE
AREA...SOME INTENSIFYING INTO THUNDERSTORMS THROUGH THIS EVENING.
OTHER ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN SECTIONS
THIS AFTERNOON. INCREASED QPF SINCE LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE ALONG THE STRONGEST THUNDERSTORMS. TWEAKED DOWN
TEMPERATURES ACROSS THE NORTH DUE TO CLOUD COVER THERE...BUT KEPT
MID 80S ACROSS CENTRAL SECTIONS AS CLOUDS WILL MOVE LATER THIS
AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 246 AM EDT TUE AUG 16 2005)

LONG TERM (TONIGHT THROUGH MONDAY)...

SURFACE LOW SHOULD MOVE ALONG FRONT THAT IS CURRENTLY STRETCHED
ACROSS OUR AREA TONIGHT.  THE LOW IS EXPECTED TO PUSH EAST EARLY
TONIGHT... WHICH SHOULD ACT TO PUSH THE FRONT SOUTH OF THE AREA.

MODELS AND HPC GRAPHICS SUGGEST ANOTHER FRONT WILL PUSH INTO THE
AREA WEDNESDAY EVENING....BEFORE PUSHING BACK NORTH ON THURSDAY.

REGION WILL BE IN THE WARM...MOIST AND UNSTABLE AIRMASS BEHIND THE
WARM FRONT ON FRIDAY.  IN ADDITION...MODELS SUGGEST SEVERAL
MID-LEVEL SHORTWAVE TROFS WILL PASS BY ON FRIDAY INTO SATURDAY.

WITH SURFACE LOW NEARBY EARLY TONIGHT...HAVE BUMPED POPS INTO THE
LIKELY CATEGORY ACROSS THE FAR SOUTH.  OTHER THAN THIS CHANGE...HAVE
ONLY MADE SOME MINOR TWEAKS TO THE PREVIOUS GRIDS.

MAX/MIN TEMPERATURES ARE CLOSE TO GUIDANCE NUMBERS AND HAVE ONLY
MADE SOME MINOR CHANGES...ESPECIALLY IN THE DAYS 3-4 WHERE I LOWERED
THE CURRENT GRIDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SEVERE THUNDERSTORM WATCH FOR WVZ005-013-024>026-033>036-046
     UNTIL 9 PM TUESDAY.
OH...NONE.
KY...NONE.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ003-004 UNTIL 9 PM TUESDAY.
&&

SHORT TERM...ARJ
Hazardous weather outlook, Aug 16, 12:30 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT TUE AUG 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
130 PM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE.
STRONGER STORMS CAN BE EXPECTED ACROSS SOUTHERN WEST VIRGINIA AND
EXTREME WESTERN PORTIONS OF VIRGINIA TODAY.  WE WILL CONTINUE TO
MONITOR THIS AFTERNOON CONVECTION...AND MAY ISSUE WARNINGS AND OTHER
STATEMENTS IF WARRANTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 12:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT TUE AUG 16 2005

WVZ005-161815-
WAYNE-
144 PM EDT TUE AUG 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WAYNE COUNTY.

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BEECH FORK STATE PARK...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  CENTERVILLE...WAYNE AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

11
Special weather statement, Aug 16, 12:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT TUE AUG 16 2005

WVZ026-161845-
BOONE-
153 PM EDT TUE AUG 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BOONE COUNTY.

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE JULIAN AND
  DANVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mingo

When
August 16, 2:05 PM EST
Where
Mingo County, Red Jacket
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.650, -82.133

Hail, Fayette

When
August 16, 2:52 PM EST
Where
Fayette County, Oak Hill
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -81.133

Hail, Raleigh

When
August 16, 3:05 PM EST
Where
Raleigh County, Beaver
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.750, -81.133

Thunderstorm Wind, Raleigh

When
August 16, 3:15 PM EST
Where
Raleigh County, Fitzpatrick
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -81.200

Trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470969, 5470970, 5470971, 5470972.